Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 260, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 10, 2017, 5:07 PM MDT for Cheyenne County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 5:07 PM MDT (23:07 UTC)
- Expired
- Aug 10, 2017, 5:32 PM MDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cheyenne County, CO
The radar
The Pueblo radar (KPUX), 97 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 3:52 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
143
WUUS53 KGLD 102307
SVRGLD
COC017-102345-
/O.NEW.KGLD.SV.W.0260.170810T2307Z-170810T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
507 PM MDT THU AUG 10 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southwestern Cheyenne County in east central Colorado...
* Until 545 PM MDT
* At 507 PM MDT, a severe thunderstorm was located 14 miles north of
Haswell, or 43 miles south of Flagler, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3869 10317 3869 10316 3874 10317 3877 10314
3862 10277 3861 10317
TIME...MOT...LOC 2307Z 305DEG 20KT 3867 10314
HAIL...1.00IN
WIND...60MPH
$$
Husted2 follow-up statements
374
WWUS53 KGLD 102322
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
522 PM MDT THU AUG 10 2017
COC017-102345-
/O.CON.KGLD.SV.W.0260.000000T0000Z-170810T2345Z/
Cheyenne CO-
522 PM MDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 522 PM MDT, a severe thunderstorm was located 12 miles north of
Haswell, or 41 miles west of Cheyenne Wells, moving southeast at 20
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3870 10316 3869 10306 3862 10284 3861 10317
3869 10317 3869 10316
TIME...MOT...LOC 2322Z 298DEG 17KT 3862 10309
HAIL...1.25IN
WIND...60MPH
$$
Husted399
WWUS53 KGLD 102332
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
532 PM MDT THU AUG 10 2017
COC017-102342-
/O.CAN.KGLD.SV.W.0260.000000T0000Z-170810T2345Z/
Cheyenne CO-
532 PM MDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled. However
gusty winds and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM MDT for
east central Colorado.
LAT...LON 3870 10316 3869 10306 3862 10284 3861 10317
3869 10317 3869 10316
TIME...MOT...LOC 2331Z 305DEG 20KT 3859 10303
$$
HustedWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:28 PM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 10, 3:28 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
328 PM MDT Thu Aug 10 2017
.SHORT TERM...(This evening through Friday)
Issued at 327 PM MDT Thu Aug 10 2017
Latest upper air data shows northwest flow with minor ripples in it.
Satellite imagery shows a stable environment behind the front at the
surface south of Highway 40. Ahead of the front the environment is
still ripe for severe storms to develop.
For the rest of the afternoon the front will continue to move south,
and should be out of the forecast area in the next hour or so.
Another another upper level short wave trough was deepening over
East Central Colorado. This trough will also deepen over the front
as the front moves south. Am still expecting storm coverage to
increase as the upper level short wave trough deepens over the
southwest part of the forecast area this evening. The rainfall will
move south of the forecast area by the latter half of the evening
with the short wave trough. There still looks to be a decent chance
for flooding to occur over the watch area due to the slow movement
of both the frontogenesis and the short wave trough.
Overnight the first few thousand feet above ground will saturate as
the cold front moves in from the north. Meanwhile weak isentropic
lift will occur in this layer, which may produce some drizzle. In
addition to the drizzle the surface high will move in. Along the
axis of the surface ridge fog may form late tonight into the morning.
Friday will be dry due to laminar flow overhead. The next round of
rainfall will move in from the west in the early evening.
.LONG TERM...(Friday night through Wednesday)
Issued at 237 PM MDT Thu Aug 10 2017
For the extended period...models continue to show a west-northwest
500mb flow pattern across the central plains for the entire period
right into next wednesday. several shortwaves are expected to move
across the region during most of this time and begin to taper down
by the middle of next week. the area will see multiple chances for
rw/trw as a result. Temperatures in the extended will look at or
below normal for much of the timeframe...with near to above normal
numbers for next wednesday...hinging on expected clearing of final
shortwave.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1149 AM MDT Thu Aug 10 2017
VFR to MVFR conditions forecast for the TAFs. Main focus is the
timing of the storms that are expected to develop again later this
afternoon, mainly for KGLD. Isolated to scattered storms are
expected around the site later this afternoon. If any severe
storms develop, large hail will be the primary threat. Heavy
rainfall is likely with any storm too, which would reduce the
visibility down to IFR conditions briefly. KMCK should be north
of the majority of the storm activity. Can't rule out a storm
moving near/over the site but don't have enough confidence to add
anything more specific in the TAF yet. The storm activity for KGLD
will end by 3z if not before.
Overnight there is a potential for IFR conditions to occur at both
sites. More details on this will be provided in upcoming TAFs.
One last note, did not include IFR conditions in the TAF for KGLD
due to low confidence they would occur. However a short duration
of these conditions is possible.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
KSZ013-027-028-041-042.
CO...Flash Flood Watch until midnight MDT tonight for COZ091-092.
NE...NONE.
&&
SHORT TERM...JTL
LONG TERM...JN
AVIATION...JTLHazardous weather outlook, Aug 10, 3:45 PM MDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 345 PM MDT Thu Aug 10 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112145- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 345 PM MDT Thu Aug 10 2017 /445 PM CDT Thu Aug 10 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe thunderstorms may develop this afternoon along and south of a cold front over East Central Colorado and West Central Kansas. The window for severe weather will only last through the rest of the afternoon. Hail up to 2 inches, damaging winds to 70 mph, and localized flash flooding will be the main threats. There is a better chance for flash flooding over parts of Cheyenne County and Kit Carson counties in Colorado this evening. In addition a tornado may occur this afternoon along and south of Highway 40. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Showers and thunderstorms will be possible over parts of the region Friday through early next week. A few severe thunderstorms will be possible each afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. JTL
In the hours before
Local storm report, Aug 10, 1:41 PM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
141 PM MDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM TSTM WND DMG 2 SSE HOXIE 39.33N 100.42W
08/10/2017 SHERIDAN KS LAW ENFORCEMENT
SHERIDAN COUNTY SHERIFF CALLED TO REPORT GRAIN BIN TORN
DOWN AS WELL AS TV ANTENNAS...POWER LINES AND TREES.
FOCUS WAS BETWEEN COUNTY ROADS 20 TO 30...TO 2.5 MILES
EAST OF HOXIE. NO CONFIRMED TORNADO REPORTS.
&&
JNSpecial weather statement, Aug 10, 2:03 PM MDT, 3 hours 4 minutes before
Special Weather Statement National Weather Service Goodland KS 203 PM MDT Thu Aug 10 2017 KSZ015-016-102215- Sheridan-Graham- Including the cities of Hoxie and Hill City 303 PM CDT Thu Aug 10 2017 ...REDUCED VISIBILITY IN PORTIONS OF SHERIDAN AND GRAHAM COUNTIES... Large amounts of melting hail is causing a visibility problem from steam in southwest portions Graham county and southeast portions of Sheridan county. The reduced visibility could cause a driving hazard to area motorists...especially in the Saint Peter area. Please slow down over the next couple hours. JN
Local storm report, Aug 10, 3:01 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 5 SSE RUSSELL SPRINGS 38.84N 101.13W
08/10/2017 E1.25 INCH LOGAN KS PUBLIC
&&
024Local storm report, Aug 10, 4:28 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND DMG 6 SSE TASCO 39.28N 100.24W
08/10/2017 SHERIDAN KS EMERGENCY MNGR
TREES AND POWERLINES DOWN. TIME ESTIMATED BY RADAR.
ADDITIONAL REPORTS OF WIND DAMAGE WERE RECEIVED BETWEEN
THIS LOCATION AND HOXIE. BROKEN WINDOWS WERE REPORTED ON
A HOUSE, OUTBUILDINGS BLOWN DOWN, AND ROOFS OFF
OUTBUILDINGS.
0330 PM FLASH FLOOD 7 SE HOXIE 39.28N 100.35W
08/10/2017 SHERIDAN KS EMERGENCY MNGR
WATER STILL RUNNING OVER ROADS AS OF THE REPORT TIME.
LOCATION IS ESTIMATED.
&&
RHUSTEDSpecial weather statement, Aug 10, 4:51 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Goodland KS 451 PM MDT THU AUG 10 2017 COZ092-102300- Cheyenne County CO- 451 PM MDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 500 PM MDT... At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles south of Boyero, or 41 miles south of Flagler, moving southeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Cheyenne County in east central Colorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM MDT for east central Colorado. LAT...LON 3879 10316 3881 10314 3862 10277 3861 10317 TIME...MOT...LOC 2251Z 303DEG 31KT 3870 10315 Husted
Special weather statement, Aug 10, 5:05 PM MDT, 2 minutes before
Special Weather Statement National Weather Service Goodland KS 505 PM MDT THU AUG 10 2017 COZ092-102315- Cheyenne County CO- 505 PM MDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 515 PM MDT... At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northeast of Haswell, or 39 miles west of Cheyenne Wells, moving southeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Cheyenne County in east central Colorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM MDT for east central Colorado. LAT...LON 3879 10316 3881 10314 3862 10277 3861 10317 TIME...MOT...LOC 2305Z 303DEG 31KT 3864 10304 Husted
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:51 AM MDT | Special Weather Statement | GLD | Phillips | 39 min |
| Aug 10, 8:31 AM MDT | Special Weather Statement | GLD | Yuma | 29 min |
| Aug 10, 10:49 AM MDT | Flash Flood Watch | GLD | Cheyenne, Kit Carson | 11 hr |
| Aug 10, 4:51 PM MDT | Special Weather Statement | GLD | Cheyenne | 9 min |
| Aug 10, 5:05 PM MDT | Special Weather Statement | GLD | Cheyenne | 10 min |
| Aug 10, 5:16 PM MDT | Special Weather Statement | GLD | Kit Carson | 14 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.